K2 Linked to Cases of ST-Elevation Myocardial Infarction

Awareness of K2 health implications should be raised after MIs within days of reported K2 use

MONDAY, Nov. 7 (HealthDay News) -- Use of K2, a synthetic cannabinoid, among adolescents is associated with ST-segment elevation-myocardial infarction (MI), according to a study published online Nov. 7 in Pediatrics.

Arshid Mir, M.D., from the University of Texas Southwestern Medical Center, and colleagues reported three cases presenting to the emergency department with chest pain after recent K2 use. They also presented recommendations to raise public awareness about the health implications of K2.

The investigators identified three patients who presented separately to emergency departments for chest pain within days of using K2. On the basis of ST-segment elevation and increased troponin, acute MI was confirmed in all three cases. Coronary angiography results were normal for two patients. Two of the patients had positive results for tetrahydrocannabinol in the urinary drug screen. None had significant past medical history or family history of premature cardiac disease. ST-elevation MI incidence is low among adolescents and as such, drug use should be suspected. Pediatricians and health care providers need to be alert for drug-induced toxicities, and such cases should be reported to local and national health authorities. Parents, health care workers, and adolescents should be educated about the potential health risks of synthetic cannabinoids.

"K2 is not safe, undetectable fake marijuana but, rather, a potent and potentially harmful drug of abuse," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member